Antibiotics May Interfere With Hormonal Contraceptives
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Many antibiotics may be linked to unintended pregnancy in women taking hormonal contraceptives. It has long been known that certain drugs, including the antibiotics rifampin and rifabutin as well as various antifungal, anti-epileptic and antiretroviral drugs, cause the liver to produce enzymes that can reduce the efficacy of hormonal contraceptives. Now a new analysis of data on drug side effects has found that a wide range of antibiotics may be associated with unintended pregnancy in women using this form of contraception.

British researchers used data on reports of side effects in 74,623 women on hormonal contraceptives using non-enzyme inducing antibiotics, 32,872 using enzyme-inducing drugs of any kind, and 65,758 controls taking other drugs. The report is in BMJ Evidence-Based Medicine.

They found, that compared with women taking other medicines, those taking enzyme-inducing drugs of any kind were 13 times more likely to have an unintended pregnancy. But they also found that women using hormonal birth control and taking any non-enzyme inducing antibiotics were 6.7 times as likely to become pregnant as the controls. This study provides a signal that antibacterial drugs may reduce the efficacy of hormonal contraceptives. Women taking hormonal contraceptives should be warned that antibiotics may impair their effectiveness. Extra precautions can be taken during a course of antibiotics; an unintended pregnancy is a life-changing event.

Source: https://ebm.bmj.com/content/early/2020/07/28/bmjebm-2020-111363
Like
Comment
Share